Texas, 2021

Damaging Wind in Texas, August 12, 2021

August 12, 2021 · NWS AMA · 1 event in 1 county or zone

On the evening of the 12th of August, scattered thunderstorms impacted the southern Texas Panhandle. The atmosphere was slightly unstable with weak winds aloft and therefore minimal wind shear, but one thunderstorm to pulsed up and collapse causing an isolated severe wind gust 15 miles west-southwest of Claude, TX.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of the 12th of August, scattered thunderstorms impacted the southern Texas Panhandle. The atmosphere was slightly unstable with weak winds aloft and therefore minimal wind shear, but one thunderstorm to pulsed up and collapse causing an isolated severe wind gust 15 miles west-southwest of Claude, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 1:26 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 1:26 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
226 PM CDT Thu Aug 12 2021

.SHORT TERM (Today through tomorrow night)...

Overview:
Showers and thunderstorms are possible today/tonight, and then
again tomorrow/tomorrow night. While widespread severe weather is
not expected, we could however have a few rogue strong to severe
thunderstorms as is the case with any summertime activity.
Lightning and damaging wind gusts would be the primary threats.
Otherwise, temperatures will be right around normal today, with
slightly below normal temperatures for tomorrow.

Further Details:
Taking a look at the "Day Cloud Phase" RGB product from GOES-16,
we can see a broken line of cumulus from Guymon to Tucumcari.
Additionally, we have another area of cumulus south and southeast
of Tucumcari. As of writing this, we have thunderstorm development
just northeast of Tucumcari as well as south of Tucumcari and
south of Dalhart. We could start to see more updrafts form along
these two areas of cumulus as we progress through the afternoon.
We don't have much forcing aloft as the Panhandles sit under this
void--so to speak--between two different areas of high pressure
over the Pacific Northwest and off the east coast of the
Carolinas. Then of course there is the pronounced long wave trough
across eastern Canada. There is some semblance of an area of low
pressure just to the southwest of the Panhandles as seen in the
vorticity fields. These small perturbations spinning around the H5
low may timeout well with some of the surface features to help
produce thunderstorms as we are seen now (as of writing this).
Forecast soundings indicate very weak mid-level flow, so
thunderstorms are going to struggle with storm motion. We will be
lucky to see any storm motions above 15 mph. Given these slow
motions and PWATs in the 90th percentile, we will have a threat
for isolated flooding as well, especially the western Panhandles
where the better overall chance for rainfall is today. In
addition, the weak mid-level flow will be coupled with overall
weak forcing and shear; as a result, updrafts will likely struggle
today as well. MLCAPE values are only around 500-1000 J/kg
today/tonight. When you combine all these variables with an
inverted-v profile, we could very deal with damaging wind gusts as
the primary threat thanks to evaporative cooling processes through
the drier air near the surface. Widespread severe weather is not
anticipated, but a couple thunderstorms could become strong to
severe. Damaging wind gusts around 50-55 mph are certainly
possible given DCAPE around 500-800 J/kg, but an isolated event of
higher wind speeds is plausible. For tomorrow, we have very
similar conditions, so we'll yet again be dealing with isolated
slow-moving "pulse" thunderstorms with similar threats.

Guerrero

&&

.LONG TERM...Saturday through Wednesday...

Synopsis: A warming trend can be expected after what should be a
mild weekend with high temperatures in the 80s. Rain chances do
continue through the weekend into next week, but there are some
factors in there that could make or break as far as storm coverage
goes. Severe storms are not out of the question, but overall
probability for severe weather is low.

Details: Model and ensemble guidance generally agree that the
western CONUS upper ridge will become more dominant through the
weekend as the southeast CONUS ridge remains more suppressed due
to persistent troughing over the Great Lakes and upper midwest.
The Panhandles remain in the saddle between the two areas of high
pressure, and models continue to suggest that a poorly
organized 500mb low will form and almost become stationary over
portions of eastern NM going into the weekend. By Saturday, models
differ on the exact handling of this low feature before it gets
sheared apart going into Sunday. Some models want to wrap moisture
around the low into the Panhandles leading to good chances for
showers and storms while others suggest the low may be too far
west resulting in dry air advection (700mb - 500mb) and height
rises which would not be good for anything more than isolated
storm formation. For now, NBM PoPs were largely unchanged leaving
30 to 45 percent chance across most of the area Saturday
afternoon. Severe weather looks unlikely given marginal CAPE
values and lack of shear.

Weak H5 to H2 northwest flow becomes a little more prevalent
going into early next week as a progressive Great Basin trough
tries to break down the western CONUS ridge. Again, there are
model differences with moisture quality, with EC/CMC being most
aggressive especially with low level moisture return. It does look
like more models are catching on to the idea of a shortwave
moving down the northwest flow on Monday evening ahead of the
Great Basin trough, and NBM PoPs have increased accordingly.
Otherwise, slight chance PoPs and near normal temperatures were
mainly unchanged through the extended as weak northwest flow
continues.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  87  65  86  63 /  30  30  30  40  20
Beaver OK                  68  93  65  89  65 /  20  30  30  40  10
Boise City OK              62  85  60  86  60 /  30  40  20  20  10
Borger TX                  71  93  68  91  67 /  20  40  30  40  20
Boys Ranch TX              67  87  65  86  63 /  40  40  30  30  20
Canyon TX                  67  85  64  84  63 /  40  30  30  40  20
Clarendon TX               70  90  68  86  66 /  20  20  30  40  20
Dalhart TX                 61  84  59  84  59 /  40  40  30  30  10
Guymon OK                  65  91  63  90  63 /  20  40  20  30  10
Hereford TX                66  86  64  84  62 /  50  40  40  40  20
Lipscomb TX                69  92  67  88  65 /  10  30  30  40  20
Pampa TX                   68  89  65  86  64 /  20  30  30  40  20
Shamrock TX                69  93  68  88  67 /  10  20  30  40  20
Wellington TX              71  94  69  91  68 /  10  20  30  40  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/7
Hazardous weather outlook, Aug 12, 1:35 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
235 PM CDT Thu Aug 12 2021

OKZ001>003-TXZ001>020-317-130745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
235 PM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible late this afternoon and tonight
favoring western portions of the combined Oklahoma and Texas
Panhandles. Localized flooding is possible due to heavy rain. The
probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across
most of the Oklahoma and Texas Panhandles. Widespread severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 12, 2:44 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
344 PM CDT Thu Aug 12 2021

TXZ001-002-006-007-122115-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
344 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southwestern Sherman,
southern Dallam, northwestern Moore and northern Hartley Counties
through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Ware to near Hartley to 9
miles west of Cactus. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Hartley, Cactus, Ware and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3623 10304 3627 10234 3613 10189 3583 10219
      3582 10246 3591 10304
TIME...MOT...LOC 2044Z 242DEG 16KT 3605 10270 3585 10241 3604 10216

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 12, 3:41 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT Thu Aug 12 2021

TXZ018-019-122215-
Donley TX-Armstrong TX-
441 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
Armstrong and southwestern Donley Counties through 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Brice, or 15 miles southwest of Clarendon. This
storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Armstrong and southwestern Donley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3508 10139 3491 10089 3475 10081 3475 10137
TIME...MOT...LOC 2141Z 188DEG 3KT 3481 10111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 12, 4:05 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
505 PM CDT Thu Aug 12 2021

TXZ012-013-017-018-122230-
Potter TX-Randall TX-Carson TX-Armstrong TX-
505 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern
Armstrong, northeastern Randall, southwestern Carson and southeastern
Potter Counties through 530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Washburn, or 13 miles west of Claude, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo and Washburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3508 10150 3509 10169 3525 10176 3528 10151
TIME...MOT...LOC 2204Z 166DEG 17KT 3515 10160

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LFM
Special weather statement, Aug 12, 4:16 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT Thu Aug 12 2021

TXZ018-122245-
Armstrong TX-
516 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern
Armstrong County through 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Goodnight, or 11 miles southeast of Claude, moving
north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Claude and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3515 10149 3518 10136 3518 10117 3490 10112
      3486 10133
TIME...MOT...LOC 2215Z 163DEG 18KT 3496 10125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LFM
Special weather statement, Aug 12, 4:29 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
529 PM CDT Thu Aug 12 2021

TXZ018-019-122300-
Donley TX-Armstrong TX-
529 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
Armstrong and southwestern Donley Counties through 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Brice, or 15 miles southwest of Clarendon, moving
north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Armstrong and southwestern Donley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10125 3493 10131 3496 10093 3475 10093
TIME...MOT...LOC 2229Z 171DEG 25KT 3479 10111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 12, 4:35 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT Thu Aug 12 2021

OKZ002-122300-
Texas OK-
535 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern Texas
County through 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Eva, or 12 miles south of Elkhart, moving north at
15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3673 10163 3672 10203 3699 10203 3699 10161
TIME...MOT...LOC 2234Z 163DEG 14KT 3683 10181

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LFM

The radar

The Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
August 12, 4:38 PM CST
Where
Armstrong County, 15.2 mi SSE of Goodnight
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.820, -101.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977666.